California, 2009

Heavy Snow in California, March 2 to 3, 2009

March 2 to 3, 2009 · NWS MFR · 2 events in 2 counties and zones

Yet another winter storm moved in on this date. Warnings were in effect above 3500 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Yet another winter storm moved in on this date. Warnings were in effect above 3500 feet. Rainfall and temperature reports from below the snow level along with temperature readings above indicated that snowfall meeting Heavy Snow Warning criteria did occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 2, 3:38 PM PST, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 2, 3:38 PM PST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
338 PM PST MON MAR 2 2009

.SHORT TERM...
SURFACE LOW PRESSURE SPINNING NEAR 40N 130W IS CURRENTLY SENDING
ANOTHER WAVE OF CONVECTIVELY ENHANCED ENERGY AND MOISTURE INTO THE
AREA FROM THE SOUTHWEST. INFRARED AND WATER VAPOR IMAGERY INDICATE
COLDER AIR ALOFT ROTATING INTO THE AREA WITH A NEGATIVE TILT WEST
OF SAN FRANCISCO. THIS HAS GENERATED SOME THUNDERSTORM ACTIVITY
OFF OF THE HUMBOLDT COUNTY COAST OF NORTHERN CALIFORNIA.

FOR TONIGHT THROUGH TUESDAY THE SURFACE LOW WILL TRACK NORTHEAST
TOWARD THE AREA AS THE UPPER LEVEL COLD POOL AT 500 MB ROTATES
NEAR OR ACROSS THE FORECAST AREA. THE MODELS AGREE ON TRACKING THE
994 MB SURFACE LOW INTO THE COASTAL WATERS AND THEN NORTH OF THE
AREA...BUT DIFFER ON THE TRACK OF THE ASSOCIATED VORTICITY MAXIMA
AND THE UPPER COLD POOL ON TUESDAY AND BEYOND. HAVE ATTEMPTED TO
BLEND THE NAM12 AND GFS40 SOLUTIONS...WITH A LEAN TOWARD THE
GFS40. THE DETAILS WILL CERTAINLY DETERMINE HOW MUCH PRECIPITATION
MAKES NORTHWARD AND HOW LOW SNOW LEVELS GET.

FOR NOW BELIEVE THE SYSTEM IS GETTING A BIT OF A KICK EASTWARD
BASED ON MONITORING OF THE WATER VAPOR LOOP FROM ACROSS THE
PACIFIC. THIS MEANS THAT THE COLD POOL WILL MOVE INLAND ON
TUESDAY...WITH GOOD DYNAMICS TRACKING OVER THE FORECAST
AREA...MAINLY IN THE MORNING HOURS. THEREFORE...DUE TO NEGATIVE
LIFTED INDICES AND STRONG VORTICITY ALONG WITH TERRAIN AND DYNAMIC
FORCING...HAVE INTRODUCED SOME THUNDERSTORM POTENTIAL TO MANY
WEST SIDE AREAS LATE TONIGHT THROUGH TUESDAY MORNING.

A WIND ADVISORY HAS BEEN POSTED FOR THE SHASTA VALLEY. THE ROGUE
VALLEY WILL GET SOME SOUTHEAST WIND...BUT LIGHTER THAN YESTERDAY
AND BELOW ADVISORY CRITERIA. AS FOR SNOW...SNOW LEVELS WILL BE
COMING DOWN OVERNIGHT. HAVE LOWERED THE SNOW LEVEL TO INCLUDE
MOUNT SHASTA CITY OVERNIGHT AS GOOD LOW LEVEL JET AND CONVECTIVE
ENHANCEMENT SHOULD ALLOW FOR HEFTY PRECIPITATION RATES...THOUGH
LESS THAN WAS OBSERVED WHEN MAX PW PLUME WAS OVER THEM THE LAST 48 HOURS.

SNOW HEADLINES MAY NEED TO BE EXTENDED TOMORROW IF THE LOW DOES
INDEED LINGER OVER THE REGION. LUTZ

.LONG TERM...
DIFFERENCES STILL EXIST BETWEEN THE ECMWF AND GFS FROM THURSDAY
THROUGH SATURDAY. THE 18Z GFS IS NOW TRENDING THURSDAYS SHORTWAVE
FURTHER EAST...BUT IT IS STILL APPEARS TO BE THE OUTLIER. THE ECMWF
AND CANADIAN CONTINUE TO SHOW THE UPPER LOW SPLITTING OFF THE
CALIFORNIA COAST WHICH WILL ACT TO DEFLECT THE NORTHERN BRANCH
SHORTWAVE FAR ENOUGH NORTH AND EAST SO IT WILL HAVE LITTLE IMPACT IN
OUR CWA. THE EXTENDED WILL LEAN TOWARDS THE ECMWF/CANADIAN
SOLUTION...BUT WILL KEEP SLIGHT CHANCES IN FOR THURSDAY...FRIDAY AND
SATURDAY. WHILE THE DETAILS DIFFER BOTH THE GFS AND ECMWF SUGGEST
ANOTHER UPPER LOW WILL MOVE IN FROM B.C ON SUNDAY FOLLOWED BY A
RIDGE BUILDING WEST OF THE CWA EARLY NEXT WEEK. PETRUCELLI

&&

.AVIATION...
AVIATION...VFR WITH AREAS OF MVFR CONDITIONS EXPECTED TONIGHT. THE
EXCEPTION WILL BE IN THE ROGUE VALLEY WHERE CIGS WILL LOWER TO
AROUND 3500 FEET OVERNIGHT TONIGHT. WIND SPEED SHEAR WILL DEVELOP IN
THE UMPQUA BASIN AND AT THE COAST LATE TONIGHT AND CONTINUE INTO
TUESDAY MORNING AS AN AREA OF LOW PRESSURE MOVES NORTH OF OUR
LATITUDE. PETRUCELLI

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST
     TUESDAY FOR ORZ028.

CA...WIND ADVISORY FROM 10 PM THIS EVENING TO 4 AM PST TUESDAY FOR
     CAZ081.
     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST
     TUESDAY FOR CAZ080.
     WINTER STORM WARNING UNTIL 6 AM PST TUESDAY FOR CAZ082-CAZ083.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 AM
     PST TUESDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.
     GALE WARNING FROM 4 AM TO 10 AM PST TUESDAY FOR PZZ350-PZZ356-
     PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 4 AM PST WEDNESDAY FOR PZZ350-
     PZZ356-PZZ370-PZZ376.

LUTZ/PETRUCELLI/JRS
Hazardous weather outlook, Mar 2, 3:30 PM PST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
330 PM PST MON MAR 2 2009

CAZ082-083-031200-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
330 PM PST MON MAR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT BEGINNING AT 6 PM PST THIS
EVENING FOR ELEVATIONS ABOVE 3500 FEET. PLEASE SEE WINTER WEATHER
MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WARNING WILL REMAIN IN EFFECT UNTIL 6 AM PST
TUESDAY FOR ELEVATIONS ABOVE 3500 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-031200-
CENTRAL SISKIYOU COUNTY-
330 PM PST MON MAR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT BEGINNING AT 10 PM PST THIS EVENING.
PLEASE SEE WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WIND ADVISORY WILL REMAIN IN EFFECT UNTIL 4 AM PST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-ORZ028-031200-
WESTERN SISKIYOU COUNTY-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
330 PM PST MON MAR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT BEGINNING AT 10 PM PST THIS
EVENING FOR ELEVATIONS ABOVE 3500 FEET. PLEASE SEE WINTER WEATHER
MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT UNTIL 10 AM PST
TUESDAY FOR ELEVATIONS ABOVE 3500 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 2, 3:52 PM PST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
352 PM PST MON MAR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HEAVY RAIN       4 N KENO                42.19N 121.91W
03/02/2009  M0.50 INCH       KLAMATH            OR   TRAINED SPOTTER

&&

SPILDE
Local storm report, Mar 2, 5:11 PM PST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
511 PM PST MON MAR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HEAVY RAIN       3 S MCCLOUD             41.22N 122.14W
03/02/2009  M2.20 INCH       SISKIYOU           CA   TRAINED SPOTTER

            2.20 INCHES OF RAIN IN THE LAST 24 HOURS AT 3500 FEET.

&&

STOCKTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, South Central Siskiyou County

When
March 2, 6:00 PM PST to March 3, 6:00 AM PST
Where
South Central Siskiyou County forecast zone
Reported by
Other Federal Agency
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

Rainfall and temperature reports from below the snow level along with temperature readings above indicated that snowfall meeting Heavy Snow Warning criteria did occur in this zone during this interval.

Heavy Snow, North Central & Southeast Siskiyou County

When
March 2, 6:00 PM PST to March 3, 6:00 AM PST
Where
North Central & Southeast Siskiyou County forecast zone
Reported by
Other Federal Agency
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

Rainfall and temperature reports from below the snow level along with temperature readings above indicated that snowfall meeting Heavy Snow Warning criteria did occur in this zone during this interval.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156809, 156810.